Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 16, 2017, 11:12 PM CDT for Fillmore County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 11:12 PM CDT (04:12 UTC)
- Expired
- May 16, 2017, 11:52 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 11:36 PM CDT | TSTM WND GST 55 | 4 Ese Greenleafton, MN | && |
| May 16, 11:36 PM CDT | TSTM WND GST 55 | 6 W Harmony, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 8:46 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
434
WUUS53 KARX 170412
SVRARX
MNC045-170515-
/O.NEW.KARX.SV.W.0063.170517T0412Z-170517T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1112 PM CDT TUE MAY 16 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Fillmore County in southeastern Minnesota...
* Until 1215 AM CDT
* At 1111 PM CDT, severe thunderstorms were located along a line
extending from near Riceville to 8 miles northeast of Elma, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Law enforcement. These storms have had a history of
producing wind damage and gusts to 60 mph in northeast
Iowa.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Spring Valley around 1135 PM CDT.
Wykoff around 1140 PM CDT.
Preston and Fountain around 1145 PM CDT.
Lanesboro and Chatfield around 1150 PM CDT.
Other locations impacted by these severe thunderstorms include
Fillmore, Rushford Village, Washington, Cherry Grove and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9233 4384 9175 4350 9209 4350 9245
4358 9245
TIME...MOT...LOC 0411Z 218DEG 43KT 4341 9250 4332 9230
HAIL...0.88IN
WIND...60MPH
$$
AJ2 follow-up statements
639
WWUS53 KARX 170433
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1133 PM CDT TUE MAY 16 2017
MNC045-170515-
/O.CON.KARX.SV.W.0063.000000T0000Z-170517T0515Z/
Fillmore MN-
1133 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR FILLMORE COUNTY...
At 1133 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Spring Valley to 6 miles
southwest of Harmony, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement. These storms have had a history of
producing wind damage and gusts to 60 mph in northeast
Iowa.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Preston and Wykoff around 1145 PM CDT.
Fountain around 1150 PM CDT.
Lanesboro and Chatfield around 1155 PM CDT.
Other locations impacted by these severe thunderstorms include
Fillmore, Rushford Village, Washington, Cherry Grove and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9233 4384 9175 4350 9209 4350 9245
4358 9245
TIME...MOT...LOC 0433Z 212DEG 41KT 4361 9233 4352 9213
HAIL...<.75IN
WIND...60MPH
$$
AJ879
WWUS53 KARX 170452
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1152 PM CDT TUE MAY 16 2017
MNC045-170500-
/O.CAN.KARX.SV.W.0063.000000T0000Z-170517T0515Z/
Fillmore MN-
1152 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR FILLMORE COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 300 AM CDT for
northeastern Iowa and southeastern Minnesota. Conditions remain
favorable for severe thunderstorms to develop.
LAT...LON 4385 9233 4384 9175 4350 9209 4350 9245
4358 9245
TIME...MOT...LOC 0449Z 218DEG 43KT 4377 9216 4368 9196
$$
AJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:30 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 16, 6:30 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Tue May 16 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 342 PM CDT Tue May 16 2017
All eyes on thunderstorm chances/severe potential tonight through
Wednesday. Some scattered thunderstorms will continue late this
afternoon and evening generally across the northwest third of the
forecast area where the CAP is weaker within plume of 1000 to 2500
J/kg of MLCAPE. The strongest storms will be capable of producing
large hail, damaging winds, and locally heavy rainfall.
Of greater concern will be late this evening and overnight as a
leading short-wave lifts northeastward across central MN into
northwest WI. Models in reasonable agreement showing a nocturnal
convective complex develop with this wave, impacting northeast IA,
southeast MN, and north central WI. When combined with strong
mid-level moisture advection along a strengthening low-level jet
and PWATs near 1.5 inches (2-3 standard deviations above normal),
expect periods of heavy rain. Flooding, including river flooding
and flash flooding are possible, especially for those areas across
southeast MN that received 2-5 inches of rain last night. As a
result, will issue a Flash Flood Watch for southeast MN and
Buffalo/Trempealeau Counties in WI from 02-12Z late this evening
and overnight where 1-3 inches (locally more) of rain are
possible. See hydrology discussion below for additional details.
Outside of the heavy rain threat, instability/shear profiles still
support large hail and damaging winds as well.
For Wednesday, the cut-off closed low across AZ will eject
northeastward and near the NE/SD/IA border by 00Z Thursday. Strong
deep layer shear will accompany this wave, although instability is
still in question as the warm sector looks quite messy with the
potential for substantial cloud cloud. If higher instability can
be realized, strong to severe storms are once again possible for
much of the area. With no real change in air mass, additional
heavy rainfall is also possible, but will address that issue and
possible headlines after tonight's convection.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue May 16 2017
Thursday still looking mostly dry with short-wave ridging aloft.
That said, it will be cloudy and cool with a brisk north-northwest
wind. Temperatures only expected to reach the mid 50s to mid 60s
for most places. Shower chances return Friday as a weak short-wave
attempts to undercut the ridge, but with instability well south of
the area, not expecting any thunder at this time. Unseasonably
cool, cloudy conditions will continue with highs in the 50s.
Friday night through Tuesday, the main concern will be a strong
upper-level low moving through the Northern Plains region. There
are only minor differences on the placement of the attendant
surface low between the GFS and ECMWF, and both bring the center
of the surface low generally over our area. This should bring a
prolonged period of rain showers and below normal temperatures to
our area this weekend. The bulk of the rain looks to fall on
Saturday, with the system departing by late Sunday. We will remain
in an active pattern into next week, with another shortwave
swinging down from Canada late Monday into Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue May 16 2017
A warm front, along with bits of upper level energy/shortwave trough
will work together to produce rounds of showers and thunderstorms
tonight through Wed. Meso models and current radar trends favor
keeping KRST/KLSE dry for the early part of the evening - and
potential dry through the night for KLSE. Expect another round for
Wed morning but KLSE again could favor dry conditions until later in
the day Wed. KRST is closer to the "action" and will have a higher
threat for shra/ts through the forecast period. While mostly VFR,
see some potential for MVFR cigs late overnight into Wed morning.
Expect vsby restrictions with any thunderstorm.
&&
.HYDROLOGY...
Issued at 248 PM CDT Tue May 16 2017
A swath of 2-5 inches of rain fell last night across portions of
southeast MN from north of Dodge Center and Rochester through much
of Winona County and into northern Houston County. Smaller rivers
and streams responded rapidly to this rainfall with some localized
flooding. An additional 1-3 inches (possibly more) are possible
late this evening and overnight as another convective complex
moves across the region. With wet soils and elevated water levels
from last night, any additional rainfall may result in flash
flooding and/or river flooding. As a result, a Flash Flood Watch
is in effect tonight for southeast MN into portions of north-
central WI.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 9 PM CDT this evening through Wednesday
morning for WIZ032-033.
MN...Flash Flood Watch from 9 PM CDT this evening through Wednesday
morning for MNZ079-086>088-094>096.
IA...None.
&&
SHORT TERM...Rogers
LONG TERM...Rogers/Hollan
AVIATION...Rieck
HYDROLOGY...RogersHazardous weather outlook, May 16, 4:38 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 438 PM CDT Tue May 16 2017 MNZ079-086>088-094>096-WIZ032-033-172145- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo- Trempealeau- 438 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota and west central Wisconsin. .DAY ONE...Late this Afternoon and Tonight A Flash Flood Watch is in effect tonight across southeast Minnesota into western Wisconsin. Thunderstorms moving through tonight may produce 1-3 inches of rain. Locally higher amounts are possible for areas that see repeated strong thunderstorms. This heavier rainfall may result in flash flooding and river flooding. In addition, thunderstorms late this afternoon through tonight could be strong to severe, capable of producing large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances continue Wednesday into Wednesday evening. A few storms Wednesday afternoon and evening could be strong to severe, capable of producing hail, gusty winds and locally heavy rainfall. Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 2 inches appearing likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening. Severe weather reports, including heavy rainfall and flooding are appreciated through tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ034-041>044-053>055-061-172145- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 438 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Late this Afternoon and Tonight Thunderstorms are possible through tonight across northeast Iowa and southwest into central Wisconsin. Some storms may be strong to possibly severe with large hail, damaging winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances continue Wednesday into Wednesday evening. A few storms Wednesday afternoon and evening could be strong to severe, capable of producing hail, gusty winds, and locally heavy rainfall. Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 2 inches appearing likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening. Severe weather reports, including heavy rainfall are appreciated through tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-172145- Taylor-Clark- 438 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for a portion of north central Wisconsin. .DAY ONE...Late this Afternoon into Tonight A Tornado Watch is in effect until 10 pm this evening. Thunderstorms are likely through tonight across north central Wisconsin. Some storms may be severe with large hail, damaging winds, isolated tornadoes, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances continue Wednesday into Wednesday evening. A few storms Wednesday afternoon and evening could be strong to severe, capable of producing hail and gusty winds. Locally heavy rains remain possible as well. Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 2 inches appearing likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. Severe weather reports, including heavy rainfall are appreciated through tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS/Rogers
In the hours before
Local storm report, May 16, 10:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1046 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM TSTM WND GST 2 E CHARLES CITY 43.07N 92.64W
05/16/2017 M48 MPH FLOYD IA AWOS
AT AIRPORT
&&
SHEALocal storm report, May 16, 10:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1048 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HAIL 2 SSW ROCHESTER 43.99N 92.49W
05/16/2017 M0.75 INCH OLMSTED MN BROADCAST MEDIA
REPORTED BY KAAL TV
&&
SHEALocal storm report, May 16, 10:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1052 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM HAIL 7 SE RIPLINGER 44.74N 90.32W
05/16/2017 E0.25 INCH CLARK WI TRAINED SPOTTER
&&
CJALocal storm report, May 16, 11:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1103 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM TSTM WND DMG NORA SPRINGS 43.14N 93.01W
05/16/2017 FLOYD IA 911 CALL CENTER
LOTS OF TREES DOWN ON WEST END OF COUNTY AND POWER
OUTAGES IN NORA SPRINGS
&&
SHEALocal storm report, May 16, 11:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND DMG 2 W OSAGE 43.28N 92.85W
05/16/2017 MITCHELL IA LAW ENFORCEMENT
TREES BLOWN DOWN BETWEEN OSAGE AND MITCHELL
&&
SHEALocal storm report, May 16, 11:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG ALTA VISTA 43.20N 92.42W
05/16/2017 CHICKASAW IA FIRE DEPT/RESCUE
TREES BLOWN DOWN
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:53 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 52 min |
| May 16, 9:10 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 37 min |
| May 16, 11:17 PM CDT | Flash Flood Warning | ARX | Olmsted, Wabasha, Winona | 4 hr |
| May 17, 11:33 AM CDT | Special Weather Statement | ARX | Fillmore, Houston, Winona | 57 min |
| May 17, 12:09 PM CDT | Special Weather Statement | ARX | Houston | 51 min |
| May 17, 2:50 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted | 115 min |
| May 17, 3:02 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted | 103 min |
| May 17, 3:50 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 40 min |
| May 17, 4:12 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 48 min |
| May 17, 4:29 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 46 min |
| May 17, 4:41 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 49 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 38 min |
| May 17, 5:10 PM CDT | Areal Flood Advisory | ARX | Winona | 50 min |
| May 17, 6:35 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 40 min |
| May 17, 6:44 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.